Phototoxic pathway

Results from a nationwide study of long-term treatment with voriconazole

Results from a nationwide study in France looking at 18 case reports worldwide and three retrospective studies suggest that long-term treatment with voriconazole is suspected to induce cutaneous squamous cell carcinoma (SCC).

Voriconazole is indicated for serious fungal infections. Side-effects include phototoxicity, and some reports link it to aggressive SCCs of the skin.

Doctors in France were asked to identify voriconazole recipients who had benign and malignant skin diseases. Nineteen SCCs were reported. Among these were 15 with high likelihood of being attributable to voriconazole.

In 14 of the 17 patients, SCCs were preceded by acute phototoxicity during the first year after voriconazole therapy and this progressed to actinic keratoses of the same sun-exposed skin in the second or third year, followed by SCC during the third year or later.

There is an apparent progression from phototoxic erythema to cutaneous pre-malignancies and cancers, so patients with signs of phototoxicity should be followed closely for skin cancers by a dermatologist. Discontinuation of voriconazole should be strongly considered in those patients who experience phototoxicity.

Epaulard O, Villier C, Ravaud P et al. Clin Infect Dis 2013; 57: e182


Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more